Your weekly issue is 1
now FREE on iPad
Essential clinical info by medical professionals
BONUS FEATURES exclusive to iPad
Dabigatran scrutiny after rise in bleeding events
THE safety of warfarin alternative dabigatran is in the spotlight, with the TGA warning that adverse bleeding events have increased since its new atrial fibrillation (AF) indication was approved.
The results of a TGA investigation into adverse events associated with dabigatran (Pradaxa, Boehringer Ingelheim) stated that some of the bleeds occurred during the transition from warfarin, and many occurred in patients on a reduced dosage regimen.
The approved indications for dabigatran were extended to non-valvular AF in April this year.
“An increase in adverse event reports occurred after this extension of indications,” the TGA website post said.
The TGA urged clinicians to carefully consider whether patients were suitable to receive dabigatran, particularly with regard to the risks of bleeding and their current stability on warfarin or other anticoagulants.
Listing of dabigatran on the PBS was further delayed last week when Federal Health Minister Nicola Roxon announced it would not be among drugs newly listed after an earlier deferral by Cabinet.
Instead, the minister announced the role of dabigatran would be considered in a review led by Emeritus Professor Lloyd Sansom, former chair of the PBAC, to inform the government on options for improving outcomes for patients
treated with anticoagulants.
Professor Geoffrey Donnan, director of Melbourne’s Florey Neuroscience Institutes said he was in favour of introducing dabigatran along with established approaches to monitor its safety.
“I’m disappointed that the federal government hasn’t pushed forward a bit more quickly because I think the risk benefit profile is still very much in favour of its use,” he said.
A spokesperson for Boehringer Ingelheim said the safety advice from the TGA was consistent with the number of adverse events reported previously for dabigatran.
“[It] acts as a timely reminder of the need to ensure that the right patient receives the right dose,” they said.